Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 46, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 1998, 4:06 AM CDT for Atchison County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 1998, 4:06 AM CDT (09:06 UTC)
- Expired
- May 20, 1998, 4:55 AM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Atchison County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:25 AM CDT | Thunderstorm Wind | Tarkio, MO | The Tarkio Police Department reported damage to a television antenna a mile south of Tarkio. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:45 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2454 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
381
WUUS1 KMCI 200907 RRA
SVRMCI
MOC005-200955-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
406 AM CDT WED MAY 20 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR
ATCHISON COUNTY IN MISSOURI
* UNTIL 455 AM CDT
* AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF PHELPS CITY...MOVING EAST
AT 40 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE
OVER LANGDON AT 410 AM CDT
3 MILES SOUTH OF ROCKPORT AT 415 AM CDT
4 MILES NORTHWEST OF FAIRFAX AT 420 AM CDT
NEAR FAIRFAX AT 425 AM CDT
15 MILES EAST OF TARKIO AT 445 AM CDT
22 MILES SOUTHEAST OF WESTBORO AT 455 AM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO GOLFBALL
SIZE AND WIND GUSTS UP TO 65 MPH.
LAT...LON 4027 9517 4026 9556 4060 9570 4058 9523What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:50 PM CDT, 12 hours 16 minutes earlier.
Area forecast discussion, May 19, 3:50 PM CDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 350 PM CDT TUE MAY 19 1998 A HOT DAY ACR CWA THIS PM WITH TEMPS HITTING THE MIDDLE 90S IN SOME LOCATIONS. INSTABILITY NOT TOO SHABY WITH CAPES ESTIMATED IN THE 2000-5000 J/KG RANGE AND -6 TO -10 LIS HOWEVER JUST LIKE MONDAY STG CAP KEEPING THINGS IN CHECK ATTM. VIS LOOP SHWS A FEW HORIZONTAL CNVTV ROLLS OVR CWA AS TEMPS THIS PM GET A LTL CLOSER TO CNVTV TEMPS WHICH ARE RIGHT ARND 100 DEG BUT WITHOUT SGNFT LIFT OR BNDRY DO NOT ANTICIPATE MUCH CNVTN THIS EVNG. FNT HAS BCM NRLY STNRY FM SRN NE INTO CNTL IA AND WITH STG WAA AND LLJ BISECTING THIS BNDRY INGREDIENTS THERE FOR MCS TYPE SYS TO FIRE UP OVR CNTL NE LTR THIS EVNG AND ROLL TWRDS NW MO LTR TNT. AS WITH LAST NIGHT MODELS FCST VEERING LO LVL JET SO IT APPRS THAT BEST CHC FOR TSTMS WILL BE OVR NW MO. WITH HIGH CAPE ENVIRONMENT AND SOMEWHAT DEEPER MSTR AVBL TNT LARGE HAIL AND HVY RAIN WILL BE CONCERNS FOR EVNG AND MIDNITE CREWS TNT. KEPT ZN ARRANGEMENT AND POPS FM AM FCST THRU FCST PRD. NOT REAL IMPRESSED WITH TSTMS ON WED UNLESS LEFTOVR BNDRY SETS UP OVR RGN. WED NITE AND THUR CLD BE INTERESTING AS FNT GETS A GOOD PUSH ACR NRN PLNS AND GRT LAKES FM DECENT SFC HI SO BACKDOOR FNT MAY VRY WELL BCM FOCUS FOR CNVTN. MODELS SHW THIS FNT BCMG STRNY FM JUST N OF MKC EWRD ACR OH RVR VLY THRU WKEND. HAVE CHC FOR SHWRS/TSTMS IN FCST WED NITE THRU SUN. CANADIAN MODEL SUGGESTING POTENTIAL FOR DECENT MCS DVLPMNT OVR WKEND TO OUR NW AND N WITH STG BAROCLINICITY ALG FNTL BNDRY. BUMPED TEMPS UP CLOSER TO SUGGESTED GUIDANCE LVLS FRI THRU SUN WHICH IS STILL A TAD ABV NRML. .EAX... MO...NONE. KS...NONE. BODNER
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:50 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Nodaway | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.